Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 140, NWS Pueblo, CO

August 30, 1998Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 30, 1998, 8:22 PM MDT for Custer County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 1998, 8:22 PM MDT (02:22 UTC)
Expired
Aug 30, 1998, 9:25 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Custer County, CO

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:27 PM MDTHail 0.75Westcliffe, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
4197 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS1 KPUB 310219 RRA
SVRPUB
COC027-310325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
822 PM MDT SUN AUG 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUSTER COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 925 PM MDT

* AT 819 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES WEST OF
  WESTCLIFFE MOVING SOUTH AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND WEST OF HIGHWAY 69
THROUGH 925 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:10 AM MDT, 17 hours 12 minutes earlier.

Area forecast discussion, Aug 30, 3:10 AM MDT, 17 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 AM MDT SUN AUG 30 1998

MAIN CONCERN TODAY WILL BE SLOWLY INCREASING CHANCES OF
POPS...ESPECIALLY WEST OF THE I-25 CORRIDOR TODAY.  MAJORITY OF
CWFA CURRENTLY PARTLY CLOUDY WITH SOME HIGH LEVEL MOSTLY CLOUDY
CONDITIONS OVER PORTIONS OF NORTHERN SECTIONS.

MODELS INDICATE UPPER HIGH TO CONTINUE TO RETROGRADE WEST OF CWFA
DURING THE DAY WHILE A SURFACE HIGH BEGINS TO DEVELOP OVER
NORTHERN PLAINS...WHICH WILL IMPACT CWFA ON MONDAY IN THE FORM OF
INCREASED UPSLOPE FLOW...INCREASED MOISTURE AND INCREASED
AFTERNOON/EVENING SHOWER AND THUNDERSTORM ACTIVITY.

IN SHORTER TERM BUFKIT AND NTRANS ETA INDICATES PRECIPITABLE
WATER VALUES TO REMAIN QUITE LOW TODAY BEFORE INCREASING NICELY
ON MONDAY.  BUFKIT FORECAST MODEL SOUNDINGS FOR PUEBLO ALSO
INDICATE CAPES IN EXCESS OF 700 J/KG BY SUNDAY AFTERNOON BUT CINS
REMAIN IN EXCESS OF 100.  BY MONDAY AFTERNOON CAPES PROJECTED TO
EXCEED 1000 J/KG IN THE I-25 CORRIDOR WITH CINS APPROACHING ZERO.

FOR 1ST PERIOD WILL PAINT I-25 CORRIDOR AND POINTS WEST WITH
ISOLATED MAINLY AFTERNOON/LATE AFTERNOON THUNDERSTORMS WHILE
POINTS EAST POPS NIL. D MAXIMUM TEMPERATURES AROUND 1 CATEGORY
HIGHER MAJORITY OF CWFA AS COMPARED TO SATURDAY AFTERNOON.

"77"

In the hours before

Local storm report, Aug 30, 2:43 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN AUG 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    6 W AGUILAR               CO    .5 INCH HAIL
08/30/98   LASANIMAS
Local storm report, Aug 30, 2:43 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN AUG 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    6 W AGUILAR               CO    .5 INCH HAIL
08/30/98   LASANIMAS

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.